Skip to main content

Reliable hub network design: Formulation and solution techniques

Tran, T. H., O'Hanley, J.R., Scaparra, M.P. (2017) Reliable hub network design: Formulation and solution techniques. Transportation Science, 51 (1). pp. 358-375. ISSN 0041-1655. E-ISSN 1526-5447. (doi:10.1287/trsc.2016.0679)

PDF - Author's Accepted Manuscript
Download (715kB) Preview
[img]
Preview
Official URL
http://dx.doi.org/10.1287/trsc.2016.0679

Abstract

In this paper, we investigate the issue of unreliability in hub location planning. A mixed integer nonlinear programming model is formulated for optimally locating p uncapacitated hubs, each of which can fail with a site-specific probability. The objective is to determine the location of hubs and the assignment of demand nodes to hubs in order to minimize expected demand weighted travel cost plus a penalty if all hubs fail. A linear version of the model is developed employing a specialized flow network called a probability lattice to evaluate compound probability terms. A Tabu search algorithm is proposed to find optimal to near optimal solutions for large problem instances. A parallel computing strategy is integrated into the Tabu search process to improve performance. Experimental results carried out on several benchmark instances show the efficiency of our linearized model and heuristic algorithm. Compared to a standard hub median model that disregards the potential for hub failures, our model produces solutions that serve larger numbers of customers and at lower cost per customer.

Item Type: Article
DOI/Identification number: 10.1287/trsc.2016.0679
Subjects: H Social Sciences > HA Statistics > HA33 Management Science
Q Science > QA Mathematics (inc Computing science) > QA273 Probabilities
Divisions: Faculties > Social Sciences > Kent Business School > Management Science
Faculties > Social Sciences > Kent Business School > Centre for Logistics and Heuristic Organisation (CLHO)
Depositing User: Jesse O'Hanley
Date Deposited: 01 Feb 2016 11:06 UTC
Last Modified: 29 May 2019 16:55 UTC
Resource URI: https://kar.kent.ac.uk/id/eprint/53898 (The current URI for this page, for reference purposes)
O'Hanley, J.R.: https://orcid.org/0000-0003-3522-8585
  • Depositors only (login required):

Downloads

Downloads per month over past year